Oklahoma, 2009

High Wind in Oklahoma, April 17, 2009

April 17, 2009 · NWS TSA · 5 events in 5 counties and zones

A strong mesolow/high couplet developed in the wake of a mesoscale convective system that moved across northeast Oklahoma during the afternoon of the 17th. The resulting pressure gradient produced wind gusts up to around 65 mph and some minor damage.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong mesolow/high couplet developed in the wake of a mesoscale convective system that moved across northeast Oklahoma during the afternoon of the 17th. The resulting pressure gradient produced wind gusts up to around 65 mph and some minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 17, 2:50 PM CST, 25 minutes earlier.

Area forecast discussion, Apr 17, 2:50 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
350 PM CDT FRI APR 17 2009

.DISCUSSION...
GOOD MOIST SOUTHERLY FEED DIRECTLY INTO NORTHEAST
OKLAHOMA AND ADJACENT ARKANSAS TONIGHT IN ADVANCE
OF SLOW MOVING UPPER LOW. PRECIPITABLE H2O VALUES
IN 1.2 - 1.5 RANGE THIS EVENING..THUS CATEGORICAL
SHOWERS AND SCATTERED THUNDER.   EXPECT A GENERAL
INCH OR TWO OF RAINFALL...ISOLATED HIGHER AMOUNTS.
PRESSURE FALLS ALONG SOUTHWEST PERIPHERY CWA NEAR
WEST EDGE PRECIP CAUSING WIND GUST NEAR 40. THINK
MOST OF THAT WILL STAY WEST..BUT DID INCLUDE GUST
40 SOUTHWEST ZONES FOR SEVERAL HOURS.   MODELS IN
SOME  DISARRAY  ON HOW FAST SIGNIFICANT RAIN AREA
WILL CLEAR FORECAST AREA SATURDAY. LIKELY WE WILL
SEE A DRY SLOT FOR A TIME...THAN MORE SHOWERS AND
THUNDER  SATURDAY NIGHT AS H500 UPPER LOW CROSSES
THE AREA.  SUB MINUS 20 H500 TEMP NORTH OF I - 40
AND GREATER THAN 50 SFC DEWPOINT ALMOST GUARANTEE
HAIL WITH STORMS THAT DO DEVELOP. INCLUDED IN SAT
NIGHT FORECAST.    WEATHER STILL NOT CLEAN SUNDAY
IN THE WAKE OF COLD UPPER LOW.

DRY AFTER SUNDAY WITH A BIG TIME WARM UP AROUND
MID-WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   57  73  51  67 / 100  40  60  40
FSM   58  72  55  70 / 100  70  70  40
MLC   58  72  51  68 /  80  50  50  20
BVO   55  74  48  66 / 100  40  70  40
FYV   55  69  49  64 / 100  70  70  50
BYV   55  69  51  64 /  80  70  80  60
MKO   56  71  52  69 / 100  50  60  40
MIO   57  73  52  64 /  90  50  70  60
F10   56  71  48  67 / 100  40  50  30
HHW   58  72  54  70 /  90  60  50  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...21
LONG TERM....21
Hazardous weather outlook, Apr 17, 2:29 PM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
329 PM CDT FRI APR 17 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
323 PM CDT FRI APR 17 2009

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...GENERALLY SOUTHWEST OF A LINE FROM BARTLESVILLE
               TO FORT SMITH.
ONSET...THIS EVENING.

FLASH FLOOD.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA.
ONSET...THIS EVENING.

HEAVY RAIN.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA.
ONSET...THIS EVENING.

SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...WEST OF A TULSA TO HUGO LINE.
ONSET...ONGOING...ENDING AFTER 6 PM.

DISCUSSION...
THUNDERSTORMS WILL CONTINUE TODAY AS MOISTURE RETURNS AHEAD OF A
STRONG AND SLOW MOVING UPPER STORM SYSTEM. INSTABILITY WILL REMAIN
LIMITED...WHICH WILL LIMIT THE SEVERE WEATHER POTENTIAL.
HOWEVER...GUSTY EAST WINDS NEAR 40 MPH AT TIMES WILL PERSIST FOR
A FEW MORE HOURS THIS AFTERNOON ALONG THE WESTERN EDGE OF THE AREA
OF RAIN CURRENTLY PASSING THROUGH SOUTHEAST OKLAHOMA. ADDITIONAL
THUNDERSTORMS WILL LIKELY DEVELOP TO THE WEST THIS AFTERNOON...AND
MOVE INTO EASTERN OKLAHOMA BY THIS EVENING...PROGRESSING EASTWARD
INTO ARKANSAS TONIGHT. CONDITIONS MAY BE SLIGHTLY MORE FAVORABLE
FOR SEVERE WEATHER DURING THIS TIME FRAME...HOWEVER THE OVERALL
PATTERN DOES NOT SUPPORT A WIDESPREAD SEVERE WEATHER EVENT. THE
MOST LIKELY SEVERE WEATHER THREAT APPEARS TO BE FROM LARGE HAIL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER NETWORKS MAY NEED TO DEPLOY BY LATE AFTERNOON...HOWEVER
A REGIONAL SPOTTER NETWORK IS NOT CURRENTLY ANTICIPATED DUE TO THE
EXPECTED ISOLATED COVERAGE OF ANY SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY THROUGH THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEKEND AS
THE UPPER STORM SYSTEM APPROACHES AND SLOWLY MOVES ACROSS
THE AREA.  OVERNIGHT STORMS FROM FRIDAY NIGHT WILL LIKELY
BE ONGOING AFTER SUNRISE ON SATURDAY... WITH ADDITIONAL
DEVELOPMENT BOTH SATURDAY AND SUNDAY AFTERNOONS.  CONDITIONS
WILL SUPPORT A RISK OF LARGE HAIL WITH THE STRONGEST STORMS
THAT DEVELOP DURING THIS TIME FRAME. DRY AND WARM WEATHER WILL
RETURN FOR MUCH OF NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Okmulgee

When
April 17, 3:15 PM CST to 4:45 PM CST
Where
Okmulgee forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

The Oklahoma Mesonet station southwest of Morris measured wind gusts near 60 mph for 15 minutes. Several awnings were blown off buildings in downtown Henryetta.

High Wind, Muskogee

When
April 17, 3:45 PM CST to 4:45 PM CST
Where
Muskogee forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

A tin barn was blown over and a car port was destroyed in and around Haskell.

High Wind, Wagoner

When
April 17, 3:48 PM CST to 4:45 PM CST
Where
Wagoner forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Trees and power lines were blown down in Coweta.

High Wind, Tulsa

When
April 17, 3:50 PM CST to 4:45 PM CST
Where
Tulsa forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Eight partial rows of siding were blown off a house.

High Wind, Rogers

When
April 17, 3:52 PM CST to 4:45 PM CST
Where
Rogers forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168453, 168456, 168455, 168452, 168458.